Kansas, 2008

Hail in Kansas, August 9, 2008

August 9, 2008 · NWS DDC · 3 events in 2 counties and zones

A weak upper level disturbance and afternoon heating helped to produced scattered thunderstorms, a few of which became severe in the southwest counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A weak upper level disturbance and afternoon heating helped to produced scattered thunderstorms, a few of which became severe in the southwest counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 9, 2:13 PM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Aug 9, 2:13 PM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
313 PM CDT SAT AUG 9 2008

.DISCUSSION...

DAYS 1-2...

PRECIP CHANCES THROUGHOUT THE PERIOD WILL BE THE MAIN FORECAST CONCERN.

12Z UPPER AIR OBS CONTINUE TO SHOW RIDGING OVER THE ROCKIES AND
WESTERN PLAINS. HOWEVER, VARIOUS WEAK SHORTWAVES HAVE BEEN
ROTATING THROUGH THE RIDGE, ONE SETTING OFF THE MCS THAT MOVED
OVER OUR NORTHERN COUNTIES THIS MORNING AND CONTINUES OVER EASTERN
KS THIS AFTERNOON. ANOTHER WEAK SHORTWAVE WAS EVIDENT OVER
WY/NORTHERN CO BY PROFILER WINDS, WV LOOP, AND LIGHTNING, AND THIS
FEATURE SHOULD MOVE OUT INTO WESTERN KANSAS LATER TONIGHT. PLENTY
OF MOISTURE OVER THE SOUTHERN AND CENTRAL ROCKIES AS WELL AS THE
WESTERN PLAINS, WITH 850MB DEWPOINTS ABOVE 15 C ALL THE WAY UP TO
GJT, RAP, AND LBF. MOISTURE CONTINUES TO BE RICH OVER OUR EASTERN
COUNTIES, WITH SFC DEWPOINTS IN THE LOW 70S. SFC ANALYSIS IS
FAIRLY COMPLICATED AS A LOW PRESSURE CENTER DEVELOPS RIGHT OVER
THE CWA. ONE BOUNDARY IS EVIDENT WITH THE WIND SHIFT TO THE
NORTHWEST FROM THE OK PANHANDLE TO JUST NORTHWEST OF DDC. THE
BOUNDARY WITH THE TRUE COLD AIR IS STILL OUT OVER NORTHWESTERN KS,
WITH GLD STILL IN THE LOW 80S. THERE ARE SIGNS OF ANOTHER BOUNDARY
JUST TO THE EAST OF DDC AND SOUTH OF HYS, POSSIBLY OLD OUTFLOW
FROM THIS MORNINGS ACTIVITY.

SHORT FUSE COMPOSITE HAS CAPE VALUES OVER 2000 J/KG OVER THE OK
PANHANDLE, AND LOWER LEVELS HAVE NEARLY MIXED OUT. CU HAS ALREADY
STARTED TO GO UP ALONG THE BOUNDARY IN THE OK PANHANDLE, AND IT IS
VERY POSSIBLE THAT THIS WILL BUILD INTO OUR SOUTH CENTRAL
COUNTIES. WITH THE HIGH CAPE VALUES AND SOME MODERATE SHEAR,
STORMS BECOMING SEVERE ARE NOT OUT OF THE QUESTION, WITH THE MAIN
THREAT BEING LARGE HAIL.  STORMS COULD ALSO GO UP ALONG THE
BOUNDARY TO THE NORTH, AND WITH ALL THE RAIN AROUND THE HYS AREA
THERE COULD AGAIN BE SOME WATER PROBLEMS. HOWEVER, MODELS ARE IN
PRETTY GOOD AGREEMENT ON KEEPING THE HEAVIEST PRECIP OVER EASTERN
KS OVERNIGHT. FOR NOW JUST HAVE HIGH CHANCE POPS OVER OUR
NORTHEASTERN COUNTIES, BUT WILL WATCH LATEST TRENDS AND MAKE
POSSIBLE LAST MINUTE UPDATES IN THE NEXT HOUR OR SO DEPENDING ON
WHAT EXACTLY HAPPENS WITH ALL THE BOUNDARIES.

THE FRONT OVER NORTHWESTERN KS SHOULD PUSH ALL THE WAY THROUGH
TONIGHT, AND WITH NORTH-NORTHEASTERLY WINDS BEHIND IT WE SHOULD BE
WELL SOCKED IN WITH LOW CLOUDS AND EVEN SOME FOG TOMORROW
MORNING. MODELS ALL SHOW SIGNS OF ANOTHER WEAK SHORTWAVE
APPROACHING UNDER THE RIDGE, THEN MOVING OUT INTO THE WESTERN
PLAINS BY SUNDAY NIGHT. CONTINUED TREND OF STARTING SOME LOW POPS
IN OUR WEST BY LATE SUNDAY AFTERNOON AND MOVING THEM OUT
OVERNIGHT. ANOTHER WEAK RIPPLE IS POSSIBLE INTO MONDAY, ALONG WITH
A WEAK LEE TROUGH REDEVELOPING OVER THE WESTERN PLAINS. WILL
CONTINUE TO KEEP LOW POPS GOING MONDAY AFTERNOON.

AS FOR TEMPERATURES, LOWS TONIGHT SHOULD BE MAINLY IN THE 60S WITH
PRECIP AND THE FRONT COMING DOWN. FOR TOMORROW, LOW CLOUDS IN THE
MORNING, ALONG WITH 850MB TEMPS IN THE TEENS TO LOW 20S, WILL KEEP
HIGHS BELOW AVERAGE. LOWERED READINGS ANOTHER DEGREE OR SO TO THE
UPPER 70S TO LOW 80S. WILL HAVE TO WATCH OUT IN CASE CLOUDS BREAK
OUT EARLIER THAN EXPECTED. LOWS SUNDAY NIGHT WILL AGAIN BE IN THE
60S, WHILE A BIT MORE SUN ON MONDAY SHOULD ALLOW HIGHS TO GET INTO
THE MID TO UPPER 80S.

DAYS 3-7...

FORECAST CHALLENGES ARE STILL THE SAME...BEST OPPORTUNITIES FOR
STORMS AND TEMPERATURES.

NOT MUCH CHANGE TO THE WEATHER-CLIMATE SITUATION I DISCUSSED
YESTERDAY.  PER FULL DISK SATELLITE IMAGERY TROPICAL CONVECTIVE
FORCING REMAINS INTENSE ACROSS THE EASTERN HEMISPHERE CENTERED
15N/100E WHILE A FAST EASTWARD PROPAGATING SIGNAL ENHANCES THE
WESTERN HEMISPHERE AROUND THE AMERICAS.  THE GIST IS THAT THE GLOBAL
CIRCULATION REMAINS TILTED TOWARD A RELATIVELY LOW AAM (ATMOSPHERIC
ANGULAR MOMENTUM) BASE STATE BUT WITH SOMEWHAT ABOVE AVERAGE
NORTHERN HEMISPHERE SUBTROPICAL WESTERLY WIND FLOW.  LOOSELY, BOTH
THE WB (2008) GWO AND WH (2004) MJO ARE IN THE REGION OF OCTANT 3 OF
PHASE SPACE.

AS PART OF MY FORECAST PROCESS, I MAKE USE OF THE 90-DAY MJO AND GWO
SIGNAL/NOISE RATIO COMPOSITE ANOMALY PLOTS PER ESRL/PSD WITH THE
MODELS.  THE MOST PROBABLE OUTCOME FOR WEEKS 1-2 FAVORS TROUGHS
DIGGING IN THE MIDDLE OF THE COUNTRY WITH RIDGING ALONG THE WEST
COAST.  THESE TROUGHS ARE THEN LIKELY TO SHIFT EAST IN WHAT APPEARS
TO BE A SLOWLY RETROGRESSIVE PNA REGIME FOR THE NEXT FEW WEEKS.  THE
TROUGH CURRENTLY MOVING INTO THE PACIFIC NORTHWEST WILL BE ONE OF
THESE DIGGING FEATURES HAVING AN IMPACT ON MY CWA NEXT WEEK.

REGARDLESS OF THE SYNOPTIC DETAILS ALL MODELS INDICATE THE ABOVE
SCENARIO.  BY LATE THURSDAY THE 1200 UTC GFS IS THE FARTHEST WEST
WITH THE DIGGING TROUGH, JUST POLEWARD OF NORTH DAKOTA, WHILE THE
CANADIAN IS THE FARTHEST EAST, IN THE REGION OF THE GREAT LAKES.
INTERESTINGLY, THE ECMWF SOLUTION IS IN-BETWEEN, HAVING A CLOSED
MID/UPPER TROPOSPHERIC CYCLONE BETWEEN KSUX AND KOMA, AND MATCHES
PHASE 3 OF THE GWO COMPOSITE THE BEST.  THE LATTER HAS BEEN THE
MOST CONSISTENT, AND I DO FAVOR IT (UNDERSTANDING SYNOPTIC DETAILS
ARE WHITE NOISE ESPECIALLY AFTER ABOUT DAY 5).

I DID NOT MAKE ANY HUGE CHANGES TO THE GOING FORECAST.  EVEN THOUGH
THESE WILL BE A RISK FOR AT LEAST NOCTURNAL MCS ACTIVITY, A WARMING
AND DRYING TREND IS PROBABLE TUESDAY-WEDNESDAY.  THEN COMES THE
TIMING OF COLD FRONTAL PASSAGE LATE NEXT WEEK.  I HAVE BEEN GOING
WITH LATE THURSDAY-EARLY FRIDAY.  IF I BELIEVE THE 1200 UTC ECMWF,
COLD FRONTAL PASSAGE WOULD BE 24 HOURS SOONER.  AGAIN, THIS IS AN
EXAMPLE OF THE LACK OF STATISTICALLY SIGNIFICANT PREDICTABILITY OF
FRONTAL MOVEMENTS AFTER ABOUT DAY 3, NO MATTER WHAT DETERMINISTIC
TOOLS ARE USED.  MAXIMUMS SHOULD WARM TO AT LEAST CLIMATOLOGY
TUESDAY-WEDNESDAY.  DEPENDING ON TIMING OF FRONTAL PASSAGE,
WIDESPREAD MAXIMUMS 100F ARE POSSIBLE WEDNESDAY AND THURSDAY.  MUCH
COOLER TEMPERATURES TO BELOW NORMAL ARE LIKELY BY NEXT
WEEKEND.

I EXTENDED THE CHANCE POPS FOR RAIN/STORMS THROUGH NEXT SATURDAY.  A
FEW NIGHTS OF WEST-NORTHWEST FLOW/UPSLOPE MCS ACTIVITY ARE POSSIBLE
AFTER COLD FRONTAL PASSAGE.  SHOULD THE RIDGE RE-AMPLIFY TOO MUCH
ACROSS THE ROCKIES NEXT WEEKEND, THE STORMS WILL STAY WEST OF THE
CWA.  WEEK-2 SHOULD SEE NEAR NORMAL TEMPERATURES WITH A WARMING
TREND AND I WILL MAINTAIN THE PROBABILITY SHIFT TOWARD ABOVE NORMAL
PRECIPITATION.

&&

.AVIATION...

MID TROPOSPHERIC CIRCULATION CENTER CONTINUES TO CONSOLIDATE ACROSS
CENTRAL KANSAS WHILE DRIFTING SOUTHEAST.  THERE ARE SEVERAL SURFACE
BOUNDARIES INCLUDING A SURGE OF RELATIVELY COOL/MOIST AIR
MOVING INTO THE NORTHERN CWA.  IT IS MATTER OF WHEN THUNDERSTORMS
DEVELOP THIS AFTERNOON BEFORE ENDING DURING THE EVENING.  MVFR
LOWERING TO IFR CIGS ARE LIKELY ALL TAF SITES AFTER 0600 UTC.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  80  64  85 /  50  10  30  30
GCK  66  80  62  86 /  30  20  30  20
EHA  63  83  64  89 /  30  20  30  20
LBL  66  84  65  89 /  40  20  30  20
HYS  65  79  64  83 /  40  10  30  30
P28  69  82  68  85 /  60  20  20  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN26/23/23
Hazardous weather outlook, Aug 9, 3:46 AM CST, 12 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
446 AM CDT SAT AUG 9 2008

KSZ030-031-043>046-061>066-074>081-084>090-101000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
446 AM CDT SAT AUG 9 2008 /346 AM MDT SAT AUG 9 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

A STRENGTHENING LEE SIDE TROUGH OF LOW PRESSURE IN EASTERN COLORADO
WILL DEVELOP INTO A SURFACE LOW BY THIS AFTERNOON AND MOVE SOUTHEAST
ACROSS WESTERN KANSAS BY THIS EVENING. A CHANCE FOR THUNDERSTORMS
CAN BE EXPECTED THIS AFTERNOON AND EVENING AHEAD OF THE LOW AS IT
MOVES THROUGH THE AREA. ANY STORMS THAT DEVELOP COULD BECOME
SEVERE WITH THE PRIMARY THREAT BEING DAMAGING WINDS AND POSSIBLY
HAIL. AN ABUNDANT AMOUNT OF MOISTURE WILL ALSO BE PRESENT WHICH
MAY LEAD TO STORMS PRODUCING PERIODS OF HEAVY RAINFALL. BE AWARE
OF PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN CREEKS,
STREAMS, AND LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

EXPECT A CHANCE FOR THUNDERSTORMS EACH DAY THROUGH MID WEEK. IT IS
TOO EARLY TO DETERMINE WHETHER ANY STORMS WILL BE SEVERE OR NOT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY OR TONIGHT...MAINLY EAST OF
A LINE FROM GARDEN CITY TO LIBERAL.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

32

In the hours before

Special weather statement, Aug 9, 4:08 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
508 PM CDT SAT AUG 9 2008

KSZ088-089-092300-
CLARK-COMANCHE-
508 PM CDT SAT AUG 9 2008

...SIGNIFICANT WEATHER ADVISORY FOR CLARK AND COMANCHE COUNTIES...

AT 507 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ASHLAND...MOVING EAST AT 14 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

RESIDENTS IN EASTERN CLARK AND WESTERN COMANCHE COUNTIES...INCLUDING
THE CITIES OF ASHLAND...SITKA AND PROTECTION...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3737 9948 3707 9936 3708 9982 3723 9986
TIME...MOT...LOC 2208Z 258DEG 12KT 3719 9974

UMSCHEID

The radar

The Dodge City radar (KDDC), 85 km away, was scanning. The volume nearest the first event began at 22:26 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Clark

When
August 9, 4:25 PM CST
Where
Clark County, 2.14 mi SSW of Englewood
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.000, -99.990

Hail, Stevens

When
August 9, 7:30 PM CST
Where
Stevens County, 6.89 mi NW of Woods
Measured
0.75 in hail
Reported by
Public
Coordinates
37.230, -101.200

Estimated wind speeds of 50 mph accompanied the penny sized hail.

Hail, Stevens

When
August 9, 7:43 PM CST
Where
Stevens County, 6.05 mi NE of Hugoton
Measured
1.75 in hail
Reported by
Public
Coordinates
37.240, -101.270

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133337, 133339, 133340.